Hail, Benzie
- When
- August 3, 3:15 PM EST
- Where
- Benzie County, Lake Ann
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.717, -85.850
Like the day before, thunderstorms again developed in the afternoon along lake breeze boundaries, as well as leftover thunderstorm outflow boundaries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Like the day before, thunderstorms again developed in the afternoon along lake breeze boundaries, as well as leftover thunderstorm outflow boundaries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 3, 2:46 PM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 346 PM EDT SUN AUG 3 2003 CLOSED 500 MB LOW REMAINS STALLED OVER THE WRN GREAT LAKES LATE THIS AFTERNOON. SURFACE RESPONSE IS CENTERED OVER SRN LAKE MICHIGAN AND SRN WISCONSIN. DIURNALLY ENHANCED CONVECTION CONTINUES TO FIRE OVER MUCH OF THE WRN GREAT LAKES FUELED BY CAPES OF 1000-2000 J/KG AND ABUNDANT LOW LEVEL MOISTURE/850 THETA-E RIDGING. NUMEROUS SHORT WAVES RIDING THRU THE DEEP CYCLONIC FLOW CONTINUE TO PROVIDE LOCAL SUPPORT FOR CLUSTERS OF PULSE-TYPE THUNDERSTORMS ACROSS THIS REGION. AS WITH YESTERDAYS BOUT OF DIURNALLY ENHANCED ACTIVITY...MAIN SOURCES OF FOCUS SO FAR HAVE BEEN OLD CONVECTIVE BOUNDARIES AND LAKE BREEZE BOUNDARIES FOR LOCATIONS THAT HAVE WARMED ENOUGH FOR SUFFICIENT LAKE/LAKE TEMP DIFFERENCES. LOCATIONS WITHIN OUR CWA HAVE BEEN SLOW TO WARM THUS FAR...WITH MOST LOCATIONS STILL IN THE LOWER 70S UNDER MAIN BKN BUT RATHER THICK CLOUD COVER. MAIN FORECAST ISSUE FOR THE NEXT SEVERAL DAYS WILL CONTINUE TO BE POPS AND POTENTIAL FOR DIURNALLY ENHANCED CONVECTION. VERY LITTLE WILL CHANGE FROM CURRENT CONDITIONS FOR THE EVENING HOURS. SCT SHRA/TSRA WILL CONTINUE INTO THE EVENING...WITH SOME DIMINISH IN BOTH INTENSITY AND COVERAGE AS DAYTIME HEATING IS LOST. WEAK SHORT WAVE SKIRTING JUST SOUTH OF THE CWA WILL PROVIDE SOME SUPPORT FOR MORE NUMEROUS SHRA/TSRA ACROSS THE SRN TIER OF COUNTIES SOUTH OF M 72. THIS IS ALSO WHERE WE WILL SEE THE BEST CHANCE OF AN ISOLATED PULSE/SHORT-LIVED SEVERE STORM...WITH THE PRIMARY THREAT BEING HAIL UP TO AN INCH IN DIAMETER. WIND FIELDS ARE EXTREMELY LIGHT (ONLY 15-20 KTS AT 500 MB)...SO THREAT OF DAMAGING WINDS IS MINIMAL. MAIN FORECAST PROBLEM FOR THE NEXT SEVERAL DAYS CONTINUES TO BE THE PROGRESSION OF THE UPPER LOW THROUGH THE GREAT LAKES AND CHANCES OF SHOWERS AND THUNDERSTORMS EACH DAY. PLENTY OF INSTABILITY WILL REMAIN ACROSS THE REGION FOR THE NEXT SEVERAL DAYS WITH THE COLD CORE OF THE LOW MOVING OVER THE AREA TOMORROW AND LIFTED INDICES REMAINING NEGATIVE/CAPES 500+ J/KG AND DIURNAL HEATING PUSHING WELL PAST CONVECTIVE TEMPERATURES. LAKE BREEZE AND OTHER INTERSECTING BOUNDARIES ARE ALSO HELPING TO TRIGGER THUNDERSTORMS DEVELOPMENT... THIS WILL ALSO CONTINUE THROUGH AT LEAST TUESDAY. MOVEMENT OF THE UPPER LOW WILL SHIFT TO NORTH-NORTHEAST LATE MONDAY AS IT CONTINUES TO SLOWLY WEAKEN AND MOVE TOWARD THE UPPER RIDGE IN THE ATLANTIC. MOVEMENT AND SPEED OF THE UPPER LOW CAN BE CONTRIBUTED TO THE OMEGA BLOCK IN THE PACIFIC OCEAN. THE GFS DEPICTS THIS BLOCK WELL AND DOES NOT BREAK THE BLOCK UNTIL MID NEXT WEEK. SO...AS THE UPPER LOW MOVES TO THE EAST I AM EXPECTING THE SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THE LATTER PART OF THE WEEK AS THE AREA REMAINS ON THE DOWNSTREAM AXIS OF THE UPPER RIDGE AND A SERIES OF SHORT WAVES MOVE THROUGH. MODELS TEND TO BE IN GOOD AGREEMENT THROUGH NEXT WEEKEND. ONE MINOR DIFFERENCE IS THE AVN BUILDING THE RIDGE OVER THE PLAINS MORE THAN THE OTHER MODELS BY MID-WEEK. BELIEVE THIS IS SLIGHTLY OVERDONE AND THE ETA SOLUTION WILL REPRESENT CONDITIONS BETTER. HAVE GONE WITH A DRY FORECAST FOR FRIDAY AND SATURDAY...ALTHOUGH THIS COULD CHANGE WITH ANOTHER WAVE MOVING DOWN FROM THE NORTH. CURRENT THINKING IS THE MODELS ARE TOO STRONG/FAST WITH THIS FEATURE...SO FOR NOW THE START OF THE WEEKEND WILL BE DRY. ON SUNDAY HAVE PUT THUNDERSTORMS BACK IN WITH THE NEXT WAVE MOVING INTO THE AREA AND THINGS ONCE AGAIN BECOMING UNSTABLE. .APX...NONE. EME/MJP
MIZ008-015>036-041-042-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 610 AM EDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS NORTHERN MICHIGAN THROUGHOUT TODAY AND INTO THIS EVENING. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED...SOME OF THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR POSSIBLE. THIS MAY RESULT IN SOME LOCALIZED FLOODING. PATCHY AREAS OF DENSE FOG WILL BURN OFF AFTER 9 AM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY, TUESDAY, AND WEDNESDAY. AREAS OF DENSE FOG MAY REDEVELOP BOTH EARLY MONDAY AND EARLY TUESDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368977, 5368306.